New York, 2021Flooding in New York, October 26 to 28, 2021
October 26 to 28, 2021 · NWS BUF · 7 events in 3 counties and zones
An upper level closed low meandered through the Great Lakes while slowly phasing with an Atlantic Nor'easter. Convergence along an inverted trough coincided with a strong push of Atlantic moisture to force periods of heavy rainfall south of Lake Ontario from Rochester eastward through the latter half of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level closed low meandered through the Great Lakes while slowly phasing with an Atlantic Nor'easter. Convergence along an inverted trough coincided with a strong push of Atlantic moisture to force periods of heavy rainfall south of Lake Ontario from Rochester eastward through the latter half of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Oct 26, 3:08 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Oct 26, 3:08 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
408 PM EDT Tue Oct 26 2021
.SYNOPSIS...
A Nor'easter will strengthen as it moves from the mid-
Atlantic coast to just east of Cape Cod, with a widespread and
soaking rain across our area today. High pressure ridges southward
from Canada and bring a return to dry weather for Wednesday and
Thursday, before a closed low brings rain back to the region Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
...A SOAKING RAINFALL EXPECTED TODAY...
Given the extensive cloud cover and widespread rain, temperatures
have been slow to warm today. Lowered high temperatures by a
few degrees with many areas holding nearly steady for the
duration of the afternoon. Regional radars show a band of
moderate to heavy rain still on target to rotate westward into
the area this afternoon bringing additional rainfall up to an
inch along and east of a line from Rochester to Bristol.
Precipitation is driven by an upper level closed low moving
across the eastern Great Lakes that will continue to phase with
a strengthening Nor'easter off the mid- Atlantic coast today. Sharp
convergence along an inverted trough to the northwest of the
deepening low along with resurgence of deeper moisture will
allow steady rain to persist well into this evening. Periods of
heavy rainfall will be possible southeast of Lake Ontario from
Rochester to Syracuse. Total rainfall amounts through tonight
from 1-2 inches are possible southeast of Lake Ontario with a
half inch to an inch elsewhere.
A much cooler day expected over the Southern Tier as temperatures
only climb into the upper 40s to near 50, with low to mid 50s
elsewhere.
For tonight, the deep surface low will be found off the coast of
Long Island. Moisture wrapping around this storm system, with added
lift over the upper level low over our region will continue light
rain tapering off to showers through the night. Most likely will be
across the Genesee Valley and Finger Lakes region where the axis of
deeper moisture in the lower atmosphere lies. This axis will weaken
as it rotates westward, with showers ending late tomorrow night in
the vicinity of the southern Genesee Valley and inland Southern
Tier. Overnight lows will settle in the mid 40s, with some upper 30s
east of Lake Ontario.
During Wednesday a lingering moist cyclonic upslope flow across our
region will gradually give way to increasing low-level ridging and
drying. As a result...fairly widespread low clouds south of Lake
Ontario (and some spotty leftover showers across the higher terrain
of the Southern Tier and interior Finger Lakes) to start the day
will slowly give way to increasing amounts of sunshine from north to
south...with this improving trend slowed down notably from
continuity given the general northerly upslope flow. Further north
across the North Country where the drier air will arrive first...
expect a partly to mostly sunny day. Temperature-wise expect highs
to be mostly in the mid to upper 50s...though the highest terrain
will likely struggle to get out of the lower 50s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
An amplified upper level ridge will move across the Great Lakes
region Wednesday night. Dry weather expected with temperatures
falling to the mid to upper 30s. Locations east of Lake Ontario
could see colder temperatures as a surface ridge axis is nearby.
Calm and clear conditions may result in temperatures falling to
freezing or below.
A closed low over Missouri Thursday morning will slowly move
southeast to the lower Tennessee Valley by Friday morning. Meanwhile,
a large area of low pressure will be meandering in this region. A
southeast wind will increase across western and north central NY
Thursday and Thursday night. Warm temperatures Thursday with highs
in the upper 50s to low 60s. A strong shortwave trough, aligned with
strong moisture advection across the Appalachians will approach the
eastern Great Lakes Thursday night. Warmer Thursday night with lows
in the mid 40s. Clouds will increase from south to north Thursday
night and rain will move into western NY Friday. Rain will spread
north into the North Country later Friday into Friday night.
Rainfall amounts of greater than a half inch are expected across the
region. Highs in the 50s Friday with lows in the low to mid 40s
Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A closed mid level low will start this period over the Ohio Valley,
opening by Sunday as it advances northeastward. A surface low
reflected at the surface will slide across our region Saturday
Night, and then enter northern New England through the day Sunday.
Widespread rain associated with this mid level low will continue
Saturday and Saturday Night before transitioning to lake effect
Sunday as a colder airmass (850 hPa temperatures falling to at least
+3C) wraps in behind the exiting low.
On a general westerly flow, rain showers to the east/southeast of
the Lakes Sunday as the cold air aloft deepens and then Sunday Night
activity will weaken as lake induced equilibrium levels fall. Lake
effect shower activity may hold on deep into Sunday Night east of
Lake Ontario as a weak secondary trough pushes through.
Surface high pressure will likely grant a dry day Monday across the
region before an inverted surface trough noses northward into our
region Tuesday, bringing a return to rain shower activity.
Temperatures around normal to start this period will become below
normal for the first couple of days of November.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Generally IFR conditions across the TAF sites this afternoon,
associated with low ceilings, with the exception at JHW where LIFR
ceilings exist. Ceilings should continue to lower through this
evening and overnight into the low-end IFR range (~500 feet), with
JHW continuing to stay LIFR into the morning hours. A period of
lower vsbys and/or fog may need to be monitored at JHW tonight.
Otherwise, light to moderate VFR and MVFR rain should continue
across the TAF sites through this evening, with heavier, IFR vsby
bursts possible at ROC. By late tomorrow morning into the early
afternoon, ceilings should begin to quickly lift into MVFR and
perhaps VFR from northeast to southwest across the area.
Winds are generally northerly across the TAF sites this afternoon,
10 to 15 knots with gusts around 20 knots. Winds will weaken
tonight to less than 10 knots and remain northerly.
Outlook...
Wednesday...Becoming mainly VFR.
Thursday...Mainly VFR.
Friday...MVFR with rain showers developing.
Saturday...IFR/MVFR with rain showers.
Sunday...MVFR/VFR, lake effect rain showers east of the Lakes.
&&
.MARINE...
Low pressure over Ohio will continue to weaken while passing to the
south of Lakes Erie and Ontario today. Even so, a tight pressure
gradient will remain over the region, promoting fresh to strong
northerly winds on both lakes today. Winds will be strongest west of
Hamlin Beach to the mouth of the Niagara River with northeasterly
gale gusts to 35 knots into this evening. Northerly winds gradually
diminish late today into tonight, but will remain elevated on Lake
Ontario.
Small craft advisories are in place for much of the waters as
outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040.
Small Craft Advisory until 2 PM EDT Wednesday for
LOZ043-044.
Small Craft Advisory until 11 PM EDT this evening for
LOZ030-042.
&&
SYNOPSIS...Apffel/JLA/PP
NEAR TERM...Apffel/PP
SHORT TERM...HSK
LONG TERM...Thomas
AVIATION...PP
MARINE...Apffel/JLA/PPHazardous weather outlook, Oct 26, 4:25 AM EST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
525 AM EDT Tue Oct 26 2021
NYZ001-002-007-008-010>013-019>021-085-270930-
Niagara-Orleans-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
525 AM EDT Tue Oct 26 2021
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003>006-014-270930-
Monroe-Wayne-Northern Cayuga-Oswego-Ontario-
525 AM EDT Tue Oct 26 2021
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Rain will be heavy at times today with total rainfall amounts
between 1 and 2 inches. This may result in high flows on streams and
creeks and ponding of water in areas with poor drainage.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-041-LOZ042>045-062>065-270930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
525 AM EDT Tue Oct 26 2021
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-LOZ030-SLZ022-024-270930-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
525 AM EDT Tue Oct 26 2021
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Flood, Ontario
- When
- October 26, 4:10 PM EST to 5:00 PM EST
- Where
- Ontario County, 0.4 mi SSE of Five Pts to 0.67 mi SE of Five Pts
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 42.945, -76.977
A railroad underpass was flooded on Route 96 just east of Route 14.
Flood, Oswego
- When
- October 26, 4:32 PM EST to 5:00 PM EST
- Where
- Oswego County, 0.69 mi S of Hannibal to 0.78 mi SSE of Hannibal
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 43.310, -76.580
Flooding was reported on Route 104 near Route 34. Route 104 was closed in both directions.
Flood, Monroe
- When
- October 26, 5:38 PM EST to 6:30 PM EST
- Where
- Monroe County, 1.16 mi W of Brighton Po to 1.08 mi W of Brighton Po
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.153, -77.573
Flooding was reported on Culver Road near Atlantic Avenue.
Flood, Ontario
- When
- October 26, 5:45 PM EST to 6:30 PM EST
- Where
- Ontario County, 0.09 mi ESE of Geneva to 0.48 mi NW of Geneva
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.869, -76.978
Numerous reports of flooded basements and streets were received in the City of Geneva.
Flood, Monroe
- When
- October 26, 5:52 PM EST to 6:45 PM EST
- Where
- Monroe County, 1.28 mi N of Northeast Henrietta to 1.1 mi NNW of Northeast Henrietta
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.118, -77.633
A ramp to I-390 at Kendrick Road was flooded.
Flood, Monroe
- When
- October 26, 9:28 PM EST to October 28, 9:30 AM EST
- Where
- Monroe County, 2.04 mi E of Brighton Po to 1.4 mi SE of Bushnell Basin
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.151, -77.510
Extensive lowland flooding was reported along the Irondequoit Creek between Ellison Park and Powder Mills Park.
Flood, Ontario
- When
- October 27, 7:30 AM EST to October 28, 12:29 AM EST
- Where
- Ontario County, 2.39 mi NNW of North Bloomfield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.962, -77.597
Minor flooding was observed on the Honeoye Creek at Honeoye Falls. The river level peaked at 6.6 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, October 26, 20211 death · 1 injured · 52 kt wind · 3 events
- Coastal Flood and High Wind in Massachusetts, October 26 to 27, 2021$6.8 million · 82 kt wind · 17 events
- Flash Flooding in New York, October 26, 2021$1.2 million · 33 events
- Tornadoes and Hail in Oklahoma, October 26, 2021$32,000 · EF1 · 6 events
- High Wind and Strong Wind in Rhode Island, October 26 to 27, 2021$88,000 · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, October 26, 2021$55,000 · 1 in hail · 2 events
- Flooding in New York, October 26 to 28, 2021$36,000 · 3 events
- Flash Flooding in New Jersey, October 26, 202119 events
- Flooding in New York, October 26 to 27, 2021$1,000 · 15 events
- High Wind in New Mexico, October 26, 202159 kt wind · 8 events
- Flash Flooding and Flooding in New Jersey, October 26 to 27, 20217 events
- High Wind in Colorado, October 26 to 27, 202163 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990306, 990307, 990308, 990309, 990310, 990311, 990312.